Evidence map›Paper›PMID 36882809›Full record

ArticleJournal of medical case reports2023

Fluorouracil-induced leukoencephalopathy mimicking neuroleptic malignant syndrome: a case report.

Pasin Hemachudha, Wanakorn Rattanawong, Thanakit Pongpitakmetha, Warongporn Phuenpathom

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of medical case reports, 2023. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 2 papers.

0numbers the graph read from it
0cells of the map it votes in
2citing papers in PubMed
1.3field-weighted citation impact, top 21% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

2 citing papers in PubMed, 6 citations in OpenAlex.

  1. Review
  2. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Pasin HemachudhaThai Red Cross Emerging Infectious Diseases Health Science Centre, World Health Organization Collaborating Centre for Research and Training on Viral Zoonoses, King Chulalongkorn Memorial Hospital, Faculty of Medicine, Chulalongkorn University, Bangkok, 10330, Thailand. pasin.hemachudha@gmail.com.ORCID http://orcid.org/0000-0001-9241-3475
Wanakorn RattanawongDivision of Neurology, Department of Medicine, King Chulalongkorn Memorial Hospital, Faculty of Medicine, Chulalongkorn University, Bangkok, 10330, Thailand.
Thanakit PongpitakmethaDivision of Neurology, Department of Medicine, King Chulalongkorn Memorial Hospital, Faculty of Medicine, Chulalongkorn University, Bangkok, 10330, Thailand.
Warongporn PhuenpathomDivision of Neurology, Department of Medicine, King Chulalongkorn Memorial Hospital, Faculty of Medicine, Chulalongkorn University, Bangkok, 10330, Thailand.
Chulalongkorn University · TH

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundFluorouracil-induced leukoencephalopathy is a rare complication and has been reported to present as confusion, oculomotor abnormality, ataxia, and parkinsonism; however, there is no previous report of a presentation mimicking neuroleptic malignant syndrome. Acute cerebellar syndrome may occur, which can be explained by the extremely high accumulation of the drug in the cerebellum. However, presentation mimicking neuroleptic malignant syndrome similar to our case has never been reported. CASE PRESENTATION: Here, we describe a 68-year-old Thai male presenting with advanced-stage cecal adenocarcinoma, as well as symptoms and signs indicative of neuroleptic malignant syndrome. He received two doses of intravenous metoclopramide 10 mg 6 hours before his symptoms occurred. Magnetic resonance imaging scan revealed signal hyperintensity within the bilateral white matter. Further evaluation showed that his thiamine level was extremely low. Thus, he was diagnosed with fluorouracil-induced leukoencephalopathy mimicking neuroleptic malignant syndrome. The concomitant fluorouracil-induced thiamine deficiency eventually leads to rapid depletion of thiamine and was considered a risk factor for fluorouracil-induced leukoencephalopathy.

conclusionFluorouracil-induced leukoencephalopathy is believed to be caused by insult causing mitochondrial dysfunction. However, the exact mechanism remains unknown, but our finding suggests that thiamine deficiency plays a crucial role in fluorouracil-induced leukoencephalopathy. Diagnosis is usually delayed due to a lack of clinical suspicion and results in significant morbidity requiring unnecessary investigations.

Indexed as

Colonic NeoplasmsLeukoencephalopathiesNeuroleptic Malignant SyndromeThiamine DeficiencyAgedFluorouracilHumansMaleFluorouracil5-FUChemotherapyLeukoencephalopathyNeuroleptic malignant syndromeNeurotoxicity

Identifiers

PMID36882809
PMCPMC9993653
OpenAlexW4323533617

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.